Logo-aim
Arch Iran Med. 2020;23(2): 141-143.
PMID: 32061077
  Abstract View: 298
  PDF Download: 251

Case Report

Concurrent Hepatotoxicity and Neutropenia Induced by Clozapine

Mehran Zarghami 1,2 * , Seyed Davood Hoseini 3, Arash Kazemi 4, Forouzan Elyasi 1,5 *

1 Psychiatry and Behavioral Sciences Research Center, Addiction Institute, Mazandaran University of Medical Sciences, Sari, Iran
2 Department of Psychiatry, School of Medicine, Mazandaran University of Medical Sciences, Sari, Iran
3 Department of Psychiatry, School of Medicine, Babol University of Medical Sciences, Babol, Iran
4 Gut and Liver Research Center, Department of Internal Medicine, School of Medicine, Mazandaran University of Medical Sciences, Sari, Iran
5 Sexual and Reproductive Health Research Center, Mazandaran University of Medical Sciences, Sari, Iran

Abstract

Clozapine is known as one of the atypical antipsychotics which is placed in the second line of medical treatment for schizophrenia due to its hematologic complications. It is used in cases of resistance to treatment. Some side effects of clozapine include leukopenia, granulocytopenia, fever, hepatotoxicity, sedation, dizziness, hypotension, weight gain, constipation, and seizure. Neutropenia and hepatotoxicity have been separately reported after taking atypical antipsychotics, including clozapine. However, simultaneous occurrence of these two complications is rare and has not been reported with clozapine use. This study reports a case of concurrent hepatotoxicity and neutropenia induced by clozapine. The patient was a 58-year-old man who started taking clozapine for the first time in March 2017, about seven weeks before his recent admission, because of a history of treatment-resistant schizophrenia. He had been referred to the emergency department of a general hospital with symptoms of weakness, lethargy, fever, and chills. The laboratory results showed neutropenia with a frequency of 352 × 103 (17.5%) and hepatotoxicity with alanine transferase (ALT) = 139 u/L, aspartate transferase (AST) = 214 u/L, total bilirubin = 11.5 mg/dL, and direct bilirubin = 9.3 mg/Dl, caused by taking clozapine. The symptoms were attenuated within eight days after discontinuation of clozapine. Moreover, the patient’s para-clinical complications including neutropenia, and raised transaminases and bilirubin returned to normal. It was concluded that clozapine can simultaneously cause neutropenia and hepatotoxicity; physicians are recommended to be aware of this issue to prevent mortality through appropriate and timely diagnosis.
Keywords: Clozapine, Complications, Hepatotoxicity, Hyperbilirubinemia, Neutropenia
Cite this article as: Zarghami M, Hosseini SD, Kazemi A, Elyasi F. Concurrent hepatotoxicity and neutropenia induced by clozapine. Arch Iran Med. 2020;23(2):141–143.
First Name
 
Last Name
 
Email Address
 
Comments
 
Security code


Abstract View: 298

Your browser does not support the canvas element.


PDF Download: 251

Your browser does not support the canvas element.

Submitted: 05 Feb 2019
Accepted: 21 Oct 2019
ePublished: 01 Feb 2020
EndNote EndNote

(Enw Format - Win & Mac)

BibTeX BibTeX

(Bib Format - Win & Mac)

Bookends Bookends

(Ris Format - Mac only)

EasyBib EasyBib

(Ris Format - Win & Mac)

Medlars Medlars

(Txt Format - Win & Mac)

Mendeley Web Mendeley Web
Mendeley Mendeley

(Ris Format - Win & Mac)

Papers Papers

(Ris Format - Win & Mac)

ProCite ProCite

(Ris Format - Win & Mac)

Reference Manager Reference Manager

(Ris Format - Win only)

Refworks Refworks

(Refworks Format - Win & Mac)

Zotero Zotero

(Ris Format - Firefox Plugin)